I am now certain that taking ibuprofen for a stiff hip has been the cause of my af, both 4 years ago, when cv got me back into permanent NSR, and recently when my hip was stiff again. Within a couple of hours my heart went into af, and I am now in the queue again to see a cardiologist. I wasn't sure 4 years ago, but the recent experience has made me certain inbuprofen was the cause. Has anyone else had a similar experience or heard about inbuprofen and af?

9 Replies

  • Ibuprofen contributed to mine kicking in back in 2009. Clearly I had a predisposition to arrhythmias but I had been taking lots of ibuprofen for a neck injury in the previous 12 Months continuously. My cardiologist on diagnosis said to stop them immediately as they were contra indicated and to take paracetamol instead.

  • Thanks for your reply, much appreciated. You have confirmed what I suspected, but not till my last episode was I certain, it came on so suddenly after taking ibuprofen. There really should be more publicity, the nurse taking my bloods, as I am now on warfarin, had never heard of it, and the GP didn't really know either.

  • This is well known. A study in Denmark a few years ago proved Ibuprophen can cause let alone trigger AF and NOBODY with AF should ever take it. Look up older posts on this. Of course it is contraindicated with anticoagulants anyway.

  • Thanks for your reply, 4 years ago I had no symptoms whatsoever of af, and it wasn't till weeks after taking the ibuprofen for a short ime that during a vist to A&E they found af. Nobody at that time tried to look for causes, or mentioned risk factors, such NSAIDs. It was only a few weeks ago that I felt the onset of af having taken ibuprofen a couple of hours before that the penny dropped.

  • Could you please tell me what pain med we are supposed to take in case of need? I am on Xarelto.

  • When I was on warfarin I was prescribed co- codamol and then tramadol. Neither agreed with me. So back to paracetamol..

  • I too have my suspicions about anti-inflammatory use for a back problem being implicated in the onset of my AF. Two studies in Holland and Denmark found a definite link between use of Ibuprufen and Diclofenic and the onset of AF within 12 months.

    The recommendation from one of those studies was that people over 55 should avoid those drugs if possible as they increase the risk of developing AF. I was surprised that so little publicity was given to that very important conclusion and that so few medics are even aware of the possible implication in prescribing anti-inflammatories to older patients. I am assuming, although I haven't read it in the studies, that a pre-disposition to arrhythmia must also be present.

    Wish I'd known about it sooner as I took Ibuprufen for years.

  • Thanks for your reply. I agree about the lack of publicity. Few people in my local health practice are aware of it, although a pharmacolgist in Boots told me it was known to cause af, but too late for me.

  • Not at al,. The studies showed ibuprophen as a direct cause.

You may also like...